Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2022, 8:34 PM CDT for Ford County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2022, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 27, 2022, 8:56 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ford County, KS
The radar
The Dodge City radar (KDDC), 1 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 7:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908 WUUS53 KDDC 280134 SVRDDC KSC057-280215- /O.NEW.KDDC.SV.W.0046.220428T0134Z-220428T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 834 PM CDT Wed Apr 27 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northwestern Ford County in southwestern Kansas... * Until 915 PM CDT. * At 834 PM CDT, a severe thunderstorm was located very near Dodge City, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Ft. Dodge around 850 PM CDT. Other locations in the path of this severe thunderstorm include Wright and Spearville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3770 10016 3781 10014 3788 9972 3772 9972 TIME...MOT...LOC 0134Z 261DEG 21KT 3774 10004 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
2 follow-up statements
989 WWUS53 KDDC 280146 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 846 PM CDT Wed Apr 27 2022 KSC057-280215- /O.CON.KDDC.SV.W.0046.000000T0000Z-220428T0215Z/ Ford KS- 846 PM CDT Wed Apr 27 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHWESTERN FORD COUNTY... At 846 PM CDT, a severe thunderstorm was located very near Ft. Dodge, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wright. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3770 10009 3779 10009 3784 9972 3772 9972 TIME...MOT...LOC 0146Z 264DEG 21KT 3774 9995 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
361
WWUS53 KDDC 280156
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
856 PM CDT Wed Apr 27 2022
KSC057-280206-
/O.CAN.KDDC.SV.W.0046.000000T0000Z-220428T0215Z/
Ford KS-
856 PM CDT Wed Apr 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3770 10009 3779 10009 3784 9972 3772 9972
TIME...MOT...LOC 0154Z 261DEG 21KT 3775 9987
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:45 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 27, 6:45 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 645 PM CDT Wed Apr 27 2022 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Thursday night) Issued at 1130 AM CDT Wed Apr 27 2022 Midday satellite imagery at midday showed cirrus increasing, ahead of a weak shortwave quickly approaching from northern Arizona. Warm advection and moist advection will continue through this afternoon, with dewpoints continuing to climb through the 40s, and eventually some lower 50s by late afternoon. MU CAPE is expected to approach 1000-1500 J/kg by late afternoon, with temperatures warming well into the 80s despite the cirrus. 12z NAM and other models have displayed great continuity showing high based convection developing this afternoon from the Raton Mesa to far SW KS near the KS/CO border. The approaching shortwave is expected to be sufficient to trigger convective initiation on the higher terrain, where convective inhibition will be weaker. Subsequently, a small mesoscale convective complex is expected to organize this evening over the southwest half of SW KS, roughly along and south of US 50, and along and west of US 283. Pops were increased to the likely category in these areas, where confidence is highest the thunderstorm complex will track. Inverted-V profiles will force elevated storms with strong downdraft CAPE values, and the primary threat of outflow wind gusts as high as 70 mph. Clearly, outflow winds of 50-70 mph will create major dust problems across the southwest zones this evening, as the MCS tracks over the drought stricken soils. Already included areas of blowing dust in the grids. Still feel modeled QPF is overdone, but with dewpoints improving to 48-52 range, some rainfall will be received and welcomed with open arms. Per collaboration from SPC, an upgrade to slight risk wind probabilities will be in place this evening in these areas. 12z NAM suggests the thunderstorm complex will make progress through the southern CWA through early morning, before exiting and/or dissipating through the southeast zones toward sunrise. Areas of stratus are expected late tonight, and temperatures will be mild and springlike, in the 50s, through sunrise Thursday. Warmth, moisture and therefore instability will continue to mount Thursday, especially just northeast of a sharpening dryline. 12z NAM places the dryline along the OK/TX panhandle border then bending back to SW KS in some fashion by late afternoon. MU CAPE will reach 3-4k J/kg in these areas by peak heating, but the question is one of a trigger, inhibition and whether storms will initiate. An outflow boundary from tonight's complex is also expected to be present, and an intersection of this OFB and dryline may be where updrafts could get through the inhibition. These mesoscale details will be unknown until midday Thursday, so just kept low/slight chance pops for the southeast counties for now. Given impressive energy- helicity values, any updraft that can be maintained in this environment would produce severe weather easily. Most areas will be dry and very warm, with afternoon temperatures well into the 80s. .LONG TERM...(Friday through Wednesday) Issued at 226 PM CDT Wed Apr 27 2022 Vigorous negatively-tilted midlevel trough over western Montana 7 am Friday is consistently forecast to slide quickly southeast into central Nebraska by Friday evening. Associated surface cyclone continues to be projected over the western DDC CWA at sunrise Friday (12z ECMWF 997 mb GCK at 7 am), gradually phasing east and strengthening to near 990 mb in the vicinity of Pratt and Medicine Lodge by 7 pm Friday. This synoptic evolution will once again strongly dryslot SW KS, yet again, with most models exiting the dryline out of the eastern zones of the CWA by 4 pm. Behind this dryline, in the hot mixed prefrontal warm sector, temperatures will soar into the lower 90s, especially in the Red Hills southeast of Dodge City, and strong west/southwest downslope will yield another dust/wind/fire event. A volatile tornadic supercell environment is evident in the Wichita CWA Friday evening, but all indications currently suggest this will remain east (perhaps just east) of the DDC CWA. Convection may encroach upon the northeast zones briefly as the intense Pacific cold front arrives Friday afternoon. An abrupt shift to strong NWly winds will occur at some point Friday afternoon. Strong northwest winds are expected Friday night and Saturday morning, in response to the closed cyclone deepening over eastern Nebraska. Nocturnal timing should prevent high wind criteria, but models still project 45-50 mph at about 850 mb/2f ft AGL. Saturday will be much cooler, some 20 degrees down from Friday, with afternoon temperatures reduced to mid 60s north to mid 70s adjacent to Oklahoma. The first day of May on Sunday will be continued dry and a few degrees warmer under broad midlevel ridging. The next vigorous shortwave is slated for Monday early next week. NBM pops in the chance category were accepted. Early indications are gulf moisture will flow in briefly Monday morning, before a strong cold front arrives with strong north winds Monday. This system appears more progressive than yesterday's model runs, and as such, pops from the various models are showing a downward trend. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Apr 27 2022 Scattered thunderstorms with VFR cigs will continue to move through southwest Kansas and may impact operations at the southwest Kansas terminals through the first part of this period. There is a little more uncertainty that storms will impact the Hays terminal but will carry VCTS there for a few hours this evening. The storms should be dissipating or moving out of the area by 06z. VFR conditions with lighter winds are expected through the remainder of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 87 55 90 / 70 10 10 10 GCK 52 85 51 85 / 50 10 10 10 EHA 50 88 51 85 / 60 0 0 0 LBL 51 88 49 90 / 70 0 0 0 HYS 56 83 55 86 / 30 10 20 20 P28 60 87 60 93 / 60 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Apr 27, 2:00 AM CDT, 18 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Wed Apr 27 2022 KSZ030-031-043>046-061>066-074>081-084>090-280700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Wed Apr 27 2022 /100 AM MDT Wed Apr 27 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Marginal risk of severe storms for the western half of the viewing area. Storms will develop mid afternoon over northeastern New Mexico and southeastern Colorado before entering across the state line by 4-5PM. Clusters of elevated storm activity will yield damaging wind threats and small hail being possible. Activity should stay west of the Hwy 283 corridor becoming non severe further east. Day 1 Hazards ------------- * Severe Thunderstorm: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Another round of marginal severe weather Thursday afternoon and evening shifting further east into south central Kansas. Storm activity looks to be more discrete making for large hail and damaging wind the main threats along with an isolated tornado being possible. Otherwise, expect elevated fire weather risk Friday with increased south winds and lower humidity values closer to the 15-20 percent threshold. Winds will shift out of the northwest Saturday behind a cold front expecting gusts over 30 mph and continued dry conditions to see an elevated fire weather risk. no other hazards beyond that through the end of the period. Days 2-7 Hazards ---------------- * Thursday - Severe Thunderstorm: Limited risk * Friday - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - No hazards * Monday - No hazards * Tuesday - No hazards .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon and evening west of the Highway 283 corridor. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Apr 27, 7:03 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Wed Apr 27 2022
KSZ077-280045-
Gray KS-
703 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of central Gray County
through 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ingalls, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ingalls around 715 PM CDT.
Other locations in the path of this storm include Cimarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3763 10065 3777 10065 3799 10024 3775 10023
TIME...MOT...LOC 0003Z 247DEG 30KT 3772 10057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Apr 27, 7:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT WED APR 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 SSW MONTEZUMA 37.52N 100.49W
04/27/2022 M1.75 INCH GRAY KS TRAINED SPOTTER
PICTURE RELAYED VIA SOCIAL MEDIA.
&&
ASSpecial weather statement, Apr 27, 7:13 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Wed Apr 27 2022
KSZ076-086-087-280045-
Seward KS-Meade KS-Haskell KS-
713 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of northeastern Seward,
northwestern Meade and southeastern Haskell Counties through 745 PM
CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plains, or 7 miles northeast of Kismet, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meade State Park around 730 PM CDT.
Other locations in the path of this storm include Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10082 3747 10067 3744 10034 3712 10039
TIME...MOT...LOC 0013Z 262DEG 22KT 3725 10057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Apr 27, 7:41 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
741 PM CDT Wed Apr 27 2022
KSZ077-078-280130-
Gray KS-Ford KS-
741 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of northwestern Ford
and east central Gray Counties through 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Howell around 800 PM CDT.
Other locations in the path of this storm include Dodge City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
&&
LAT...LON 3771 10039 3782 10040 3790 9999 3768 9998
TIME...MOT...LOC 0041Z 268DEG 19KT 3774 10031
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Apr 27, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED APR 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 1 N MINNEOLA 37.46N 100.01W
04/27/2022 E60 MPH CLARK KS PUBLIC
&&
ASSpecial weather statement, Apr 27, 8:32 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
832 PM CDT Wed Apr 27 2022
KSZ078-280200-
Ford KS-
832 PM CDT Wed Apr 27 2022
...A strong thunderstorm will impact portions of northwestern Ford
County through 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dodge City around 845 PM CDT.
Ft. Dodge around 850 PM CDT.
Other locations in the path of this storm include Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
&&
LAT...LON 3769 10020 3781 10015 3785 9983 3771 9982
TIME...MOT...LOC 0132Z 261DEG 21KT 3776 10007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:03 PM CDT | Special Weather Statement | DDC | Gray | 42 min |
| Apr 27, 7:13 PM CDT | Special Weather Statement | DDC | Meade | 32 min |
| Apr 27, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 38 min |
| Apr 27, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 65 min |
| Apr 27, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 39 min |
| Apr 27, 7:41 PM CDT | Special Weather Statement | DDC | Gray | 49 min |
| Apr 27, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 51 min |
| Apr 27, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| Apr 27, 8:32 PM CDT | Special Weather Statement | DDC | Ford | 28 min |
| Apr 27, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 32 min |
| Apr 27, 9:04 PM CDT | Special Weather Statement | DDC | Seward | 41 min |
| Apr 27, 9:05 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| Apr 27, 9:37 PM CDT | Special Weather Statement | DDC | Meade | 38 min |
| Apr 27, 9:48 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| Apr 27, 10:16 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Apr 27, 10:42 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Apr 28, 3:44 AM CDT | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 18 more | 40 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.